Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 17, NWS Nashville, TN

March 19, 1998Sequatchie County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 19, 1998, 11:45 PM CST for Sequatchie County, Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 19, 1998, 11:45 PM CST (05:45 UTC)
Expired
Mar 20, 1998, 12:30 AM CST
In force
45 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Sequatchie County, TN

What was reported inside it

TimeReportWhereRemark
Mar 19, 11:50 PM CSTHail 0.75Dunlap, TNDime size hail covered the ground.
Mar 19, 11:50 PM CSTThunderstorm Wind 50Dunlap, TNSome homes and vehicles were damaged from downed trees in the Brush Creek area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 11:45 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 200545 RRA
SVRBNA
TNC153-200630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 PM CST THU MAR 19 1998
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST TENNESSEE
 
   ...SEQUATCHIE COUNTY
 
AT 1145 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
10 MILES SOUTHWEST OF DUNLAP MOVING NORTHEAST NEAR 35 MILES AN HOUR.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:10 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 19, 7:10 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
710 PM CST THU MAR 19 1998

ZNS LOOK FINE.

MARGINALLY UNSTBL AMS OVR RGN. TSTMS CONT TO DECRG IN INTENSITY WITH
TIME. 00Z U.A. SHOW MSTR IS CONFINED JUST TO THE VERY LOW LVLS. CAP
STRENGTH IS +3 DEGS. I FIGURE WATCH BOX WL BE ALLOWED TO EXPIRE AT
9 PM.

TIMING OF CDFNT ON MAN MIX PROGS THRU BNA AT 06Z LOOKS GUD.
A RAW DAY SHAPING UP FOR FRI...BLUSTERY, COLD AND SHOWERY.

IF ETA IS RIGHT...THERE CUD BE SOME FLRYS ARND SAT MRNG.

END/ORCHANIAN

In the hours before

Local storm report, Mar 19, 5:55 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
555 PM CST THU MAR 19 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 PM    DECATURVILLE              TN   WIND DAMAGE
03/19/98   DECATUR                        3 POLICE RADIO ANTENNAS
                                          BLOWN DOWN.

END/ORCHANIAN
Local storm report, Mar 19, 5:55 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
555 PM CST THU MAR 19 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 PM    DECATURVILLE              TN   WIND DAMAGE
03/19/98   DECATUR                        3 POLICE RADIO ANTENNAS
                                          BLOWN DOWN.

END/ORCHANIAN
Local storm report, Mar 19, 6:40 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CST THU MAR 19 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 PM    DECATURVILLE              TN   WIND DAMAGE
03/19/98   DECATUR                        6 HOMES SUSTAINED ROOF
                                          DAMAGE. LOTS OF TREES
                                          BLOWN DOWN.

END/ORCHANIAN
Local storm report, Mar 19, 6:40 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CST THU MAR 19 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 PM    DECATURVILLE              TN   WIND DAMAGE
03/19/98   DECATUR                        6 HOMES SUSTAINED ROOF
                                          DAMAGE. LOTS OF TREES
                                          BLOWN DOWN.

END/ORCHANIAN
Special weather statement, Mar 19, 6:52 PM CST, 4 hours 53 minutes before
TNZ022-055-200125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
652 PM CST THU MAR 19 1998

THE SEVERE THUNDERSTORM WATCH FOR BENTON AND DECATUR COUNTIES
HAS BEEN CANCELLED. THE IMMEDIATE THREAT FOR SEVERE WEATHER IN
THESE AREAS HAS ENDED.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:52 PM CSTSevere Thunderstorm WarningOHXFranklin53 min
Mar 19, 10:35 PM CSTTornado WarningOHXGrundy40 min
Mar 19, 10:49 PM CSTTornado WarningOHXWarren26 min
Mar 19, 11:05 PM CSTTornado WarningOHXVan Buren55 min
Mar 19, 11:10 PM CSTSevere Thunderstorm WarningOHXFranklin50 min
Mar 19, 11:25 PM CSTSevere Thunderstorm WarningOHXMarion50 min
Mar 20, 12:00 AM CSTSevere Thunderstorm WarningOHXBledsoe60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.